Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

December 9, 2021Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Dec 9, 2021, 9:38 PM CST for Mobile County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2021, 9:38 PM CST (03:38 UTC)
Expired
Dec 9, 2021, 10:30 PM CST
In force
52 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

County Mobile County, AL

The radar

The Mobile radar (KMOB), 23 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

241 
WWUS84 KMOB 100338
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
938 PM CST Thu Dec 9 2021
 
ALZ263-264-100430-
Baldwin Central AL-Mobile Central AL-
938 PM CST Thu Dec 9 2021

...A strong thunderstorm will impact portions of central Mobile and
west central Baldwin Counties through 1030 PM CST...

At 938 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Prichard, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Prichard, Chickasaw and I65 And I165. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3068 8812 3073 8813 3080 8804 3079 8792
      3075 8792 3079 8791 3072 8786 3074 8794
      3070 8794 3072 8797 3069 8799 3071 8798
      3074 8802 3068 8803 3073 8804 3075 8804
      3067 8809
TIME...MOT...LOC 0338Z 238DEG 12KT 3072 8808 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Dec 9, 5:49 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 9, 5:49 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
549 PM CST Thu Dec 9 2021

.MESOSCALE UPDATE /Now Through Tonight/...A synoptic warm front
continues to lift north and east across central Alabama this
evening as a marine warm front lingers near the coast. The marine
warm front is anticipated to lift north into coastal counties of
Alabama and perhaps the Florida panhandle over the next few hours,
likely moving inland to near the I-10 corridor. It is already
noted that areas such as Pascagoula have seen an increase in T/Td
to 72/72 the past hour, with Jack Edwards in southern Baldwin
county increasing to 70/70. This airmass should continue to lift
slowly northward over the next few hours. Along and south of this
boundary, surface based CAPE will increase to between 250 to
750j/kg with MLCAPE values around 1,000j/kg, along with a
substantial increase in effective SRH to between 150 to 250m2/s2.
A cluster of showers and isolated thunderstorms presently exists
over southeastern Louisiana into southwestern MS, and is expected
to continue tracking to the northeast into far southwestern AL and
the FL panhandle. Given the increased probability of surface
based convection, it is possible that an isolated strong to severe
thunderstorm can develop within the cluster of showers and
isolated thunderstorms assuming they become rooted at the surface.
Under this assumption, any surface based convection could have
the potential for an isolated tornado and/or damaging wind gust.
The best potential for this will exist between 8PM to 12AM
tonight, although the threat could continue after this time
further inland dependent upon the evolution of the marine warm
front which will continue to be reassessed as the evening
progresses. MM/25

.NEAR TERM UPDATE /Through Friday night/...A shortwave trof which
advanced across the central Plains overnight ejects off across
the Great Lakes today. A larger scale upper trof meanwhile
advances across the western states then amplifies while moving
into the Plains on Friday. A somewhat complex surface pattern
evolution results from these two main features, with a surface low
which developed over the central Plains in response to the
shortwave trof weakening while moving off towards the Great Lakes
today and meanwhile becomes associated with a Canadian system.
Another surface low develops through this evening to the lee of
the Rockies over the central Plains in response to the larger
scale upper trof. This surface low deepens quickly on Friday while
progressing eastward across the central Plains. Based on area
observations, radar loops and satellite data, a warm front extends
from southeast Louisiana into the marine area. Complicating the
analysis of this feature is that a secondary warm front appears to
extend from the western Florida panhandle into southeast
Mississippi. Both of these boundaries lift northward through the
forecast area through the evening hours. An interesting result of
this will be temperatures gradually trending a bit warmer tonight,
especially well inland, rather than cooling off as one would
expect with nightfall. Lows tonight will range from the upper 50s
well inland to the mid 60s closer to the coast and will occur
early in the evening. By dawn Friday morning, temperatures will
range from the mid 60s well inland to the upper 60s closer to the
coast. Highs on Friday will be mostly in the upper 70s to around
80. With the northward progression of the boundaries (and some
support from a series of modest shortwaves moving across the
area), expect to see isolated to scattered showers (and possibly
some storms) develop through this evening across the area then
shift to over the eastern portion of the area overnight. Isolated
showers and storms will be possible through the day on Friday
mainly due to daytime heating. Complicating this will be fog
development, with at least patchy fog developing as early as the
early evening hours and may thicken to dense fog later tonight.
The mechanism for fog development will be moist air flowing over
relatively cooler bay and near shore waters (sea fog). C-MAN and
buoy observations show that the water temperatures are from 62 to
65 over bays and 70 at 42012, and a southerly flow will bring
surface dewpoints increasing to the upper 60s. Typically, if the
surface dewpoints are 10 degrees higher than the water
temperatures then this would be a sure indicator of dense sea fog
development, however the spread is closer to around 5 degrees.
Considering this, not confident at this point on potential
coverage of dense fog so will hold off on a dense fog advisory. A
moderate risk of rip currents is expected tonight and Friday. /29

&&

.AVIATION...
00Z issuance...IFR to LIFR ceilings will persist throughout the
night and into the morning Friday. Visibility may be reduced at
times through the night to near 1sm, particularly nearer the coast
where some sea fog may develop. Isolated to scattered showers and
perhaps an isolated thunderstorm will continue to lift northeast
into the area this evening into the early overnight. Ceilings and
visibility should improve by mid-morning, becoming MVFR for most
locations. MM/25

&&

.PREV DISCUSSION... /issued 342 PM CST Thu Dec 9 2021/

NEAR TERM UPDATE /Now Through Friday/...A shortwave trof which
advanced across the central Plains overnight ejects off across the
Great Lakes today. A larger scale upper trof meanwhile advances
across the western states then amplifies while moving into the
Plains on Friday. A somewhat complex surface pattern evolution
results from these two main features, with a surface low which
developed over the central Plains in response to the shortwave
trof weakening while moving off towards the Great Lakes today and
meanwhile becomes associated with a Canadian system. Another
surface low develops through this evening to the lee of the
Rockies over the central Plains in response to the larger scale
upper trof. This surface low deepens quickly on Friday while
progressing eastward across the central Plains. Based on area
observations, radar loops and satellite data, a warm front extends
from southeast Louisiana into the marine area. Complicating the
analysis of this feature is that a secondary warm front appears to
extend from the western Florida panhandle into southeast
Mississippi. Both of these boundaries lift northward through the
forecast area through the evening hours. An interesting result of
this will be temperatures gradually trending a bit warmer tonight,
especially well inland, rather than cooling off as one would
expect with nightfall. Lows tonight will range from the upper 50s
well inland to the mid 60s closer to the coast and will occur
early in the evening. By dawn Friday morning, temperatures will
range from the mid 60s well inland to the upper 60s closer to the
coast. Highs on Friday will be mostly in the upper 70s to around
80. With the northward progression of the boundaries (and some
support from a series of modest shortwaves moving across the
area), expect to see isolated to scattered showers (and possibly
some storms) develop through this evening across the area then
shift to over the eastern portion of the area overnight. Isolated
showers and storms will be possible through the day on Friday
mainly due to daytime heating. Complicating this will be fog
development, with at least patchy fog developing as early as the
early evening hours and may thicken to dense fog later tonight.
The mechanism for fog development will be moist air flowing over
relatively cooler bay and near shore waters (sea fog). C-MAN and
buoy observations show that the water temperatures are from 62 to
65 over bays and 70 at 42012, and a southerly flow will bring
surface dewpoints increasing to the upper 60s. Typically, if the
surface dewpoints are 10 degrees higher than the water
temperatures then this would be a sure indicator of dense sea fog
development, however the spread is closer to around 5 degrees.
Considering this, not confident at this point on potential
coverage of dense fog so will hold off on a dense fog advisory. A
moderate risk of rip currents is expected tonight and Friday. /29

SHORT TERM /Friday night Through Sunday night/...An upper trof
over the Plains ejects mostly off across the interior eastern
states through Saturday night, while the remainder of the upper
trof moves slowly through the southeast states as a weakening
positively tilted shortwave trof. A deep surface low located over
the eastern Plains moves off across the Great Lakes on Saturday,
and in the process brings a strong cold front through the forecast
area between late Saturday morning and early Saturday evening. The
northeastward trajectory of the upper trof and associated surface
low will result in a weakening trend both with deep layer forcing
and also with shear becoming unidirectional. The 850 mb jet will
initially be 40-50 knots over interior southeast MS/interior
southwest AL just ahead of the front then gradually diminishes to
around 20 knots by the late afternoon before the front exits to
the east. 0-1 km helicity values of 150-200 m2/s2 will be realized
through much of Saturday morning over interior southeast MS and
interior southwest AL, but then quickly drop off through the rest
of the day. That said, 0-6 km bulk shear values of 45-55 knots
remain fairly constant through the frontal passage. These trends
suggest that along with a damaging wind potential, there is also
at least some potential for a tornado mainly over interior
southeast MS and interior southwest AL. Prior to the arrival of
the front, model soundings continue to exhibit a moist adiabatic
or slightly less than moist adiabatic lapse rate at lower levels
which will preclude the potential of any strong or severe storms
prior to Saturday. Model soundings also continue to indicate that
these unfavorable lower level lapse rates improve on Saturday such
that convection will become surface based, at least for a short
time before the front moves through.  SBCAPE values of 500-1000
J/kg are still expected along and ahead of the front through about
midday, after which the instability values also wane along with
the shear and deep layer forcing. The Storm Prediction Center has
a marginal risk of severe storms for essentially the entire area
on Saturday, although the latest guidance suggests the potential
for severe storm development looks lower generally east of I-65.

As far as rain chances go, will have slight chance pops for much
of the area Friday night except for chance pops over portions of
interior southeast MS and interior southwest AL, then categorical
pops follow for Saturday. Chance pops continue for Saturday
evening as the front exits to the east, then dry conditions are
expected for Sunday and Sunday night. Lows Friday night will be
mild and mostly in the mid 60s, then highs on Saturday will be
mostly in the mid to upper 70s. Lows Saturday night will be much
cooler and range from the upper 30s to around 40 well inland to
near 50 at the coast. Highs on Sunday range from the upper 50s
well inland to the mid 60s at the coast, then lows Sunday night
range from the mid 30s well inland to the mid to upper 40s at the
immediate coast.  Based on the latest guidance, agree with
previous shifts that a High Risk of rip currents is warranted
beginning Friday night which will run through Saturday night and
have issued this product. /29

EXTENDED TERM /Monday Through Thursday/...An upper-level ridge will
situate itself over the Gulf Coast states on Monday, and will remain
over the region through Wednesday. By Thursday, upper-level
troughing moves over the north-central US, flattening the ridge and
pushing it eastward. This would cause upper-level flow over our
region to shift to southwesterly on Thursday. At the surface, a
large and expansive high pressure, located over the Appalachians,
will slowly push eastward, moving off the Eastern Seaboard by
Thursday. Surface winds will generally be easterly, shifting to
southeasterly by Thursday as the high pushes into the western
Atlantic. Although PWATS will gradually increase to near 1 inch, the
area will remain rain-free for the entire period due to subsidence
from the deep-layer ridging.

Temperatures will experience a warming trend during the extended
period. Highs on Monday will be in the mid to upper 60s, increasing
to the low to mid 70s for midweek. Lows Monday night will range from
the mid 40s north to mid 50s along the coast. By Wednesday night,
all locations are forecast to have lows in the 50s. /96

MARINE...Have issued a Marine Dense Fog Advisory which will be in
effect from 9 pm this evening until 9 am Friday for bays and
sounds. A Small Craft Advisory will likely be required for most of
the marine area Saturday night into early Sunday morning. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Friday evening through late Saturday
     night for ALZ265-266.

FL...High Rip Current Risk from Friday evening through late Saturday
     night for FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory from 9 PM this evening to 9 AM CST Friday for
     GMZ630>636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Dec 9, 9:38 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
938 PM CST Thu Dec 9 2021

ALZ263-264-100430-
Baldwin Central AL-Mobile Central AL-
938 PM CST Thu Dec 9 2021

...A strong thunderstorm will impact portions of central Mobile and
west central Baldwin Counties through 1030 PM CST...

At 938 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Prichard, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Prichard, Chickasaw and I65 And I165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3068 8812 3073 8813 3080 8804 3079 8792
      3075 8792 3079 8791 3072 8786 3074 8794
      3070 8794 3072 8797 3069 8799 3071 8798
      3074 8802 3068 8803 3073 8804 3075 8804
      3067 8809
TIME...MOT...LOC 0338Z 238DEG 12KT 3072 8808

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 8:37 PM CSTAreal Flood AdvisoryMOBMobile3 hr
Dec 9, 10:34 PM CSTAreal Flood AdvisoryMOBBaldwin3 hr
Dec 9, 11:17 PM CSTDense Fog AdvisoryMOBBaldwin, Mobile10 hr
Dec 9, 11:34 PM CSTFlash Flood WarningMOBBaldwin6 hr
Dec 10, 6:23 AM CSTRiver Flood WarningMOBBaldwin25 hr
Dec 10, 11:10 AM CSTSpecial Weather StatementMOBWashington50 min
Dec 10, 1:19 PM CSTDense Fog AdvisoryMOBBaldwin, Mobile19 hr
Dec 10, 1:19 PM CSTMarine Dense Fog AdvisoryMOB22 hr
Dec 10, 2:21 PM CSTSmall Craft AdvisoryMOB42 hr
Dec 10, 12:01 AM CSTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Dec 10, 1:16 AM CSTSpecial Weather StatementMOBSanta Rosa44 min
Dec 10, 2:05 AM CSTAreal Flood AdvisoryMOBOkaloosa3 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.